Alert archive / Tennessee / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 141, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at May 18, 2012, 6:06 PM EDT for Jefferson County, Sevier County, Tennessee. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 18, 2012, 6:06 PM EDT (22:06 UTC)
- Expired
- May 18, 2012, 6:30 PM EDT
- In force
- 24 min
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
Counties Jefferson County, TN, Sevier County, TN
The radar
The Knoxville radar (KMRX), 35 km from the middle of the area, began a volume at 22:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 10.1 hours before the alert went out and 291 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 790 J/kg
- Mixed-layer CIN
- -84 J/kg
- Mixed-layer LCL
- 1195 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- -27 m²/s²
- 0-3 km storm-relative helicity
- 48 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
528
WUUS54 KMRX 182206
SVRMRX
TNC089-155-182230-
/O.NEW.KMRX.SV.W.0141.120518T2206Z-120518T2230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
606 PM EDT FRI MAY 18 2012
THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
JEFFERSON COUNTY IN EAST TENNESSEE...
SEVIER COUNTY IN EAST TENNESSEE...
* UNTIL 630 PM EDT
* AT 604 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 10
MILES NORTHEAST OF PIGEON FORGE...OR 11 MILES EAST OF
SEVIERVILLE...AND MOVING WEST AT 10 MPH.
* LOCATIONS IN THE WARNING INCLUDE...
SEVIERVILLE...DANDRIDGE...PIGEON FORGE...BIRD CROSSING...HARRISBURG
AND MCMAHAN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
&&
LAT...LON 3591 8375 3607 8331 3593 8328 3589 8332
3586 8329 3584 8329 3583 8326 3582 8328
3580 8329 3577 8327 3575 8328 3567 8355
TIME...MOT...LOC 2206Z 121DEG 9KT 3586 8340
$$
171 follow-up statement
573
WWUS54 KMRX 182225
SVSMRX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
625 PM EDT FRI MAY 18 2012
TNC089-155-182230-
/O.CON.KMRX.SV.W.0141.000000T0000Z-120518T2230Z/
JEFFERSON TN-SEVIER TN-
625 PM EDT FRI MAY 18 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM EDT
FOR SEVIER AND JEFFERSON COUNTIES...
AT 621 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR HARRISBURG...OR 8 MILES EAST OF SEVIERVILLE...MOVING
NORTHWEST AT 10 MPH.
LOCATIONS IN THE WARNING INCLUDE...
SEVIERVILLE...DANDRIDGE...PIGEON FORGE...HARRISBURG AND MCMAHAN.
LAT...LON 3591 8375 3607 8331 3593 8328 3589 8332
3586 8329 3584 8329 3583 8326 3582 8328
3580 8329 3577 8327 3575 8328 3567 8355
TIME...MOT...LOC 2225Z 121DEG 9KT 3588 8345
$$
17What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 3:07 PM EDT, 2 hours 59 minutes earlier.
Area forecast discussion, May 18, 3:07 PM EDT, 2 hours 59 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 307 PM EDT FRI MAY 18 2012 .SHORT TERM (TONIGHT AND SATURDAY)... AFTERNOON CONVECTION SHOULD MAINLY STAY ANCHORED TO THE HIGHER TERRAIN THROUGH THE REST OF THE AFTERNOON AND EARLY EVENING...THEN DISSIPATE BEFORE MIDNIGHT WITH THE LOSS OF SURFACE HEATING. THE 850-500 MB RIDGE LOCATED TO OUR NORTH WILL DRIFT SLIGHTLY TOWARD THE SOUTHEAST TONIGHT AND TOMORROW. FORECAST SOUNDINGS INDICATE SLIGHTLY DRIER MIDLEVEL AIR WORKING INTO THE AREA TOMORROW. SO THE CHANCES OF CONVECTIVE DEVELOPMENT LOOK SLIGHTLY LOWER TOMORROW AFTERNOON THAN TODAY...ESPECIALLY IN NORTHERN AREAS. WILL HAVE A MENTION OF ISOLATED SHOWERS AND THUNDERSTORMS IN THE SOUTHERN PLATEAU AND MOUNTAINS AND SW NC. WILL FOLLOW PERSISTENCE FOR TEMPERATURES AS 1000-850 THICKNESSES REMAIN NEARLY THE SAME...GIVING HIGHS IN THE LOWER TO MID 80S IN MOST SPOTS. .LONG TERM (SATURDAY NIGHT THROUGH FRIDAY)...DIVERGENCE IN THE MODELS WILL MAKE THIS A LOWER CONFIDENCE FORECAST FOR THE TUE-FRI TIME FRAME. INITIAL COASTAL LOW THAT WILL LINGER NEAR THE CAROLINAS WILL BE THE MAIN WX FEATURE THROUGH MONDAY. THE GFS SHOWS THE NEXT H5 TROF KICKS OUT THE LOW...BUT THE OLD ECMWF AND DGEX SUGGEST THE TROUGH CUTS OFF AND REPLACES THE COASTAL LOW. SO OBVIOUSLY THERE IS DIVERGENT OPINIONS ON TEMPS AND WEATHER...WITH THE GFS BEING WARMEST WITH STRONG H5 HIGH PRESSURE OVERHEAD. THE 00Z GFS ENSEMBLES SHOW SEVERAL DAYS IN THE EXTENDED THE GFS MOS IS ON THE WARM SIDE WHILE MOST ENSEMBLES ARE A LITTLE COOLER...SUGGESTING TO ME THE ENSEMBLES MAY BE SIMILAR TO ECMWF/DGEX. WILL TEND TO FAVOR LOWER THAN MOS MAX TEMPS. CHANCE OF CONVECTION WILL CONTINUE OVER THE MOUNTAINS SUNDAY AND AREA WIDE MONDAY AS THE H5 TROF APPROACHES. IF THIS DOES CUTOFF...THEN THE WHERES AND HOW LONGS WILL CONTINUE TO CHALLENGE THE FORECAST. && .PRELIMINARY POINT TEMPS/POPS... CHATTANOOGA AIRPORT, TN 60 86 59 87 60 / 10 10 10 10 10 KNOXVILLE MCGHEE TYSON AIRPORT, TN 59 84 58 86 59 / 10 10 0 0 0 OAK RIDGE, TN 59 85 57 87 58 / 10 10 0 10 10 TRI CITIES AIRPORT, TN 56 82 51 83 53 / 10 10 0 0 0 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. && DGS/GC
Hazardous weather outlook, May 18, 3:21 AM EDT, 14 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 321 AM EDT FRI MAY 18 2012 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-190730- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 321 AM EDT FRI MAY 18 2012 /221 AM CDT FRI MAY 18 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT... SOME ISOLATED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE MAINLY THIS AFTERNOON INTO THE EVENING. A FEW STORMS MAY BECOME STRONG TO SEVERE...WITH THE THE POSSIBILITY OF DAMAGING WINDS AND LARGE HAIL. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY... THE SUMMER-LIKE PATTERN WILL LINGER OVER THE SOUTHERN APPALACHIAN REGION THROUGH NEXT WEEK...WITH ISOLATED THUNDERSTORMS DEVELOPING DURING THE AFTERNOON AND EVENING HOURS...AROUND THE HIGHER ELEVATIONS. EACH DAY...A FEW STORMS MAY BECOME STRONG TO SEVERE...BRINGING THE POSSIBILITY OF DAMAGING WINDS...LARGE HAIL...AND LOCALLY HEAVY RAINFALL. A WEAK COLD FRONT WILL MOVE INTO THE TENNESSEE RIVER VALLEY ON TUESDAY...BRINGING A SLIGHTLY BETTER COVERAGE OF SHOWERS AND THUNDERSTORMS. SOME OF THE STORMS MAY BECOME STRONG TO SEVERE...WITH THE POSSIBILITY OF DAMAGING WINDS...LARGE HAIL...AND LOCALLY HEAVY RAINFALL. ON WEDNESDAY...AN UPPER LEVEL TROUGH WILL LINGER IN THE VICINITY OF THE SOUTHERN APPALACHIANS LEADING TO THE POSSIBILITY OF ISOLATED SEVERE CONVECTION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED DUE TO THE ISOLATED NATURE OF THE EXPECTED THREATS.
In the hours before
Local storm report, May 18, 2:42 PM EDT, 3 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
242 PM EDT FRI MAY 18 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0235 PM HAIL BIG STONE GAP 36.86N 82.78W
05/18/2012 E1.00 INCH WISE VA TRAINED SPOTTER
&&Special weather statement, May 18, 3:19 PM EDT, 2 hours 47 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 319 PM EDT FRI MAY 18 2012 TNZ101-102-182000- EAST POLK TN-WEST POLK TN- 319 PM EDT FRI MAY 18 2012 ...SIGNIFICANT WEATHER ADVISORY FOR POLK COUNTY UNTIL 400 PM EDT... AT 315 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8 MILES NORTH OF DUCKTOWN...MOVING WEST AT 10 MPH. HAIL UP TO THE SIZE OF DIMES OR PENNIES AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...ARCHVILLE AND RELIANCE. IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY! LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. DGS
Special weather statement, May 18, 4:48 PM EDT, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 448 PM EDT FRI MAY 18 2012 TNZ084-085-182130- MCMINN TN-MEIGS TN- 448 PM EDT FRI MAY 18 2012 ...SIGNIFICANT WEATHER ADVISORY FOR MEIGS AND MCMINN COUNTIES UNTIL 530 PM EDT... AT 447 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR ATHENS...MOVING SOUTHWEST AT 5 MPH. SMALL HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...ATHENS...DECATUR... ETOWAH...CLEAR WATER...PEAKLAND...RICEVILLE...HILLSVIEW...CALHOUN... DENTVILLE AND BIG SPRING. 17
Special weather statement, May 18, 5:04 PM EDT, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 504 PM EDT FRI MAY 18 2012 TNZ067>069-071-084>086-182145- KNOX TN-LOUDON TN-MCMINN TN-MEIGS TN-NORTHWEST MONROE TN-NW BLOUNT TN-ROANE TN- 504 PM EDT FRI MAY 18 2012 ...SIGNIFICANT WEATHER ADVISORY FOR BLOUNT...MONROE...MEIGS... MCMINN...KNOX...LOUDON AND ROANE COUNTIES UNTIL 545 PM EDT... AT 502 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM KNOXVILLE TO SWEETWATER...AND MOVING SOUTHWEST AT 5 MPH. SMALL HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS. LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...KNOXVILLE... SWEETWATER...ALCOA...MADISONVILLE...MALONEYVILLE...BEARDEN...NIOTA... FRIENDSVILLE...LAKE FOREST...GREENBACK...KIMBERLIN HEIGHTS AND MASCOT. 17
Special weather statement, May 18, 5:28 PM EDT, 38 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 528 PM EDT FRI MAY 18 2012 TNZ081-082-098-099-182215- BLEDSOE TN-HAMILTON TN-MARION TN-SEQUATCHIE TN- 428 PM CDT FRI MAY 18 2012 ...SIGNIFICANT WEATHER ADVISORY FOR MARION...HAMILTON...BLEDSOE AND SEQUATCHIE COUNTIES UNTIL 515 PM CDT/615 PM EDT/... AT 519 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS SCATTERED ACROSS THE ADVISORY AREA. THESE STORMS WERE MOVING SOUTHWEST AT 5 MPH. SMALL HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. 17
Local storm report, May 18, 5:55 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
555 PM EDT FRI MAY 18 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0550 PM HAIL 6 NE FARRAGUT 35.94N 84.11W
05/18/2012 E0.25 INCH KNOX TN PUBLIC
&&The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 18, 4:55 PM EDT | Severe Thunderstorm Warning | MRX | Bradley, McMinn, Meigs | 35 min |
| May 18, 5:39 PM EDT | Severe Thunderstorm Warning | MRX | Anderson, Knox, Loudon, Roane | 36 min |
| May 18, 7:45 PM EDT | Severe Thunderstorm Warning | MRX | Grainger, Knox, Union | 29 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.